Kansas, 2024

Tornadoes and Flooding in Kansas, May 19 to 20, 2024

May 19 to 20, 2024 · NWS ICT · 66 events in 17 counties and zones

Around 2:30pm on Sunday May 19th, a high precipitation supercell developed near Hays along a warm front. This storm tracked east along I-70 producing a few brief tornadoes across Russell and northern Ellsworth county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Around 2:30pm on Sunday May 19th, a high precipitation supercell developed near Hays along a warm front. This storm tracked east along I-70 producing a few brief tornadoes across Russell and northern Ellsworth county. As it progressed east, the wind and hail threat ramp-up as it moved into Saline County. The Salina Airport measured a 100 mph wind gust! There was also numerous reports of golf ball size hail across Salina.

A rapidly moving line of storms called a derecho then moved out of western Kansas and into Reno and Kingman counties shortly after 7 pm. This intense line of storms produced widespread 70 to 90 mph winds as it raced off to the northeast at 70 to 80 mph. Hardest hit were the communities of Hutchinson Haven, Burrton, Halstead and Newton where widespread tree damage and power outages were reported. Damage was also reported across southern Marion and northern Butler counties with tornado damage was documented near Burns. The destructive line of storms continued to produce damaging winds as it tracked toward Kansas City late Sunday night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 12:54 PM CST, 1 hour 38 minutes earlier. Its key messages:

  • Severe storms likely on this afternoon and evening
  • Another round of severe storms looks to impact the region on Tuesday
  • Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 12:54 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
154 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storms likely on this afternoon and evening

- Another round of severe storms looks to impact the region on
  Tuesday

- Additional rounds of storms will continue for Thursday into next
weekend

&&

.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024

Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additonal storms will develop over southwest Kansas and
these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.

The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.

Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 19 2024

Gusty southeast winds will prevail across much of the region
this afternoon. Meanwhile storms are expected to develop over
central Kansas later this afternoon and parts of western Kansas.
The storms are expected to develop into a line of severe storms
with damaging winds likely. This line will develop around 6pm
to 7pm over central/south central Kansas and race eastward
during the night time hours. Low clouds in the MVFR category
look to develop late tonight over south central Kansas in the
wake of this activity.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...CDJ
Hazardous weather outlook, May 19, 3:36 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 AM CDT Sun May 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 AM CDT Sun May 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to impact the region
this afternoon and evening. The most intense storms will be capable
of producing very large hail up to tennis ball size, destructive
winds greater than 80 mph, and perhaps a few tornadoes. The greatest
severe weather threat will be generally along and west of the Flint
Hills between about 3 PM and midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.

Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a few
tornadoes are possible. Stay tuned for later outlooks.

Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
along and west of the Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 19, 2:31 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
331 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tornado          4 ESE Gorham            38.87N 98.96W
05/19/2024                   Russell            KS   Broadcast Media

            Broadcast media reports tornado west of
            Russell.

&&

SGS

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 15 hail, 5 flood, 4 tornado. Local standard time, as filed.

Tornado, Russell

When
May 19, 2:32 PM CST to 2:42 PM CST
Where
Russell County, 2.85 mi WNW of Russell to 2.15 mi NNW of Russell
Rating
EF1
Path length
1.62 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
38.899, -98.897

The majority of the damage was to numerous power poles that were either broken or bent. Some stacked old power poles were tossed in various directions.

Hail, Russell

When
May 19, 2:42 PM CST to 2:49 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
2.5 in hail
Reported by
Public
Coordinates
38.890, -98.860

There were several reports in Russell of half-dollar to tennis ball sized hail. During the NWS Storm Survey the next day, there was noted hail damage to various structures in town including the upper windows at the Russell Municipal Airport. The damage was likely worsened by the measured 82 mph winds.

Thunderstorm Wind, Russell

When
May 19, 2:43 PM CST to 2:48 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

The measured wind gust at Russell Municipal Airport was 82 mph. It was estimated to be around 70 mph in town prior to the recorded measurement.

Thunderstorm Wind, Lincoln

When
May 19, 2:52 PM CST to 2:53 PM CST
Where
Lincoln County, 0.54 mi W of Sylvan Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.020, -98.390

Wind gusts were estimated to be around 70 mph.

Hail, Ellsworth

When
May 19, 3:19 PM CST to 3:20 PM CST
Where
Ellsworth County, Wilson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.820, -98.470

Tornado, Ellsworth

When
May 19, 3:20 PM CST to 3:25 PM CST
Where
Ellsworth County, 4.52 mi ENE of Wilson to 4.67 mi ENE of Wilson
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.848, -98.394

A pivot system was flipped to the north on the south side of I-70 and to the south on the north side of I-70. A KDOT sign was also twisted.

Hail, Lincoln

When
May 19, 3:49 PM CST to 3:50 PM CST
Where
Lincoln County, 9.77 mi WSW of Westfall
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -98.170

Thunderstorm Wind, Lincoln

When
May 19, 3:49 PM CST to 3:50 PM CST
Where
Lincoln County, 9.77 mi WSW of Westfall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.880, -98.170

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Ellsworth

When
May 19, 3:53 PM CST to 3:54 PM CST
Where
Ellsworth County, 5.53 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.810, -98.230

Wind gusts were estimated to be around 60 mph with torrential rainfall.

Hail, Russell

When
May 19, 3:55 PM CST to 3:56 PM CST
Where
Russell County, 6.22 mi S of Dorrance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.580

Hail, Russell

When
May 19, 4:07 PM CST to 4:08 PM CST
Where
Russell County, 0.69 mi S of (Rsl)russell Muni Ar
Measured
2 in hail
Reported by
Public
Coordinates
38.860, -98.820

Hail, Ellsworth

When
May 19, 4:14 PM CST to 4:15 PM CST
Where
Ellsworth County, 0.69 mi N of Wilson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.830, -98.470

Hail, Ellsworth

When
May 19, 4:25 PM CST to 4:26 PM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.230

Nickel to quarter sized hail fell in Ellsworth.

Hail, Saline

When
May 19, 4:40 PM CST to 4:41 PM CST
Where
Saline County, 3.3 mi ENE of Glendale
Measured
1.75 in hail
Reported by
Public
Coordinates
38.910, -97.810

Picture sent on social media of estimated golf ball sized hail.

Flood, Ellsworth

When
May 19, 4:40 PM CST to May 20, 8:50 AM CST
Where
Ellsworth County, 6.84 mi N of Ellsworth to 6.62 mi N of Ellsworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.829, -98.222

Water over the roadway at Kansas Highway 14 and Avenue D.

Flood, Ellsworth

When
May 19, 4:40 PM CST to May 20, 8:50 AM CST
Where
Ellsworth County, 4.7 mi ENE of Wilson to 4.62 mi ENE of Wilson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.850, -98.392

Water was over the roadway at Interstate 70 and 6th Road.

Hail, Saline

When
May 19, 4:46 PM CST to 4:54 PM CST
Where
Saline County, 1.28 mi WNW of Salina
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -97.620

Multiple sources reported ping pong ball to golf ball sized hail.

Thunderstorm Wind, Saline

When
May 19, 4:59 PM CST to 5:06 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
87 kt (100 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

A 100-mph wind gust was measured at the Salina Regional Airport. While wind gusts may not have been quite as strong in Salina proper, they were still capable of knocking down some trees and powerline across the city.

Hail, Rice

When
May 19, 5:15 PM CST to 5:16 PM CST
Where
Rice County, 5.95 mi E of Geneseo
Measured
1.5 in hail
Reported by
Public
Coordinates
38.520, -98.040

KWCH shared a picture from the public showing hail about the size of ping pong balls.

Hail, Saline

When
May 19, 5:18 PM CST to 5:19 PM CST
Where
Saline County, 4.67 mi SE of New Cambria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.840, -97.430

Flood, Saline

When
May 19, 5:39 PM CST to 10:20 PM CST
Where
Saline County, 0.38 mi SW of Salina to 0.37 mi SW of Salina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.827, -97.606

Flooding was occurring on Crawford Street from Front to 3rd Steet.

Tornado, Barton

When
May 19, 5:47 PM CST to 5:49 PM CST
Where
Barton County, 3.21 mi NNW of Ellinwood to 3.33 mi NNW of Ellinwood
Rating
EFU
Path length
1.05 mi
Path width
40 yd
Reported by
Public
Coordinates
38.390, -98.610

Tornado is documented from a video on social media. Location and time are estimated via radar. No tornadic damage was found in the area. Nearby damage to a farmstead indicated straight line wind damage.

Thunderstorm Wind, Barton

When
May 19, 5:49 PM CST to 5:50 PM CST
Where
Barton County, 1.08 mi W of Great Bend Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.350, -98.870

Wind gust measured at Great Bend Municipal Airport.

Thunderstorm Wind, Barton

When
May 19, 5:52 PM CST to 5:53 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.360, -98.580

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, McPherson

When
May 19, 6:02 PM CST to 6:03 PM CST
Where
McPherson County, Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.670

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, McPherson

When
May 19, 6:02 PM CST to 6:03 PM CST
Where
McPherson County, 2.99 mi SE of Lindsborg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -97.630

Power lines were knocked down.

Thunderstorm Wind, Reno

When
May 19, 6:06 PM CST to 6:07 PM CST
Where
Reno County, 1.49 mi NNW of Langdon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -98.330

Wind gusts were estimated to be around 70 mph.

Thunderstorm Wind, Kingman

When
May 19, 6:12 PM CST to 6:13 PM CST
Where
Kingman County, Penalosa
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.720, -98.320

Wind gust was measured at 70 mph. At least four inch diameter tree limbs were downed.

Thunderstorm Wind, Reno

When
May 19, 6:16 PM CST to 6:17 PM CST
Where
Reno County, 2.29 mi ESE of Partridge
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.960, -98.040

Measured wind gust from the Kansas Mesonet.

Hail, McPherson

When
May 19, 6:20 PM CST to 6:21 PM CST
Where
McPherson County, 5.59 mi WSW of Mc Pherson Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.780

Thunderstorm Wind, McPherson

When
May 19, 6:25 PM CST to 6:26 PM CST
Where
McPherson County, Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.670

Wind gusts were estimated to be around 60 mph. Powerlines were also reported to have been knocked down.

Thunderstorm Wind, Kingman

When
May 19, 6:25 PM CST to 6:26 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.110

Wind gusts estimated to be around 80 mph. Lots of trees limbs were laying across roads, and power was out in parts of Kingman.

Thunderstorm Wind, Reno

When
May 19, 6:35 PM CST to 6:41 PM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

An 86-mph wind gust was measured at Hutchinson Municipal Airport. There were also reports of structural damage to buildings and powerlines down across Hutchison and South Hutchinson.

Thunderstorm Wind, Reno

When
May 19, 6:35 PM CST to 6:36 PM CST
Where
Reno County, Haven
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -97.780

Roofs were blown off of homes.

Thunderstorm Wind, Harvey

When
May 19, 6:37 PM CST to 6:39 PM CST
Where
Harvey County, 0.63 mi NNW of Burrton
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.028, -97.675

There was extensive damage across the city of Burrton specifically to many trees and some outbuildings. One storage garage was lifted and tossed into the alley behind it.

Thunderstorm Wind, Sedgwick

When
May 19, 6:40 PM CST to 6:50 PM CST
Where
Sedgwick County, 1.49 mi SSE of Mt Hope
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -97.660

Wind gusts were estimated to be around 80 mph. Power lines were also reported to be downed in Bentley.

Thunderstorm Wind, Harvey

When
May 19, 6:47 PM CST to 6:50 PM CST
Where
Harvey County, 0.24 mi NNW of Halstead
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.003, -97.521

Winds five miles northwest of Halstead were initially estimated to be around 60 mph by a trained spotter. Stronger winds were estimated in town with extensive straight line wind damage including several trees downed, parts of roofs and outbuildings damaged based on a storm survey. The most severe damage was on the west side of town to an outbuilding which had collapsed doors ultimately leading to some damage to the roof and wall of the structure.

Thunderstorm Wind, Sedgwick

When
May 19, 6:53 PM CST to 6:54 PM CST
Where
Sedgwick County, 3.06 mi ESE of Maize
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
37.750, -97.420

A David weather station near N 34th Street and Ridge Road measured a wind gust at 59 mph.

Hail, McPherson

When
May 19, 6:55 PM CST to 6:56 PM CST
Where
McPherson County, 4.89 mi E of Moundridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -97.430

Thunderstorm Wind, McPherson

When
May 19, 6:55 PM CST to 6:56 PM CST
Where
McPherson County, 4.89 mi E of Moundridge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -97.430

Wind gusts were estimated to be around 65 mph.

Thunderstorm Wind, Sedgwick

When
May 19, 6:55 PM CST to 6:56 PM CST
Where
Sedgwick County, 3.52 mi NW of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.740, -97.370

Several power lines reported down in northwest Wichita.

Flood, McPherson

When
May 19, 6:56 PM CST to 10:20 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson to 0.55 mi E of Mc Pherson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.370, -97.660

A lot of street flooding reported in town.

Thunderstorm Wind, Sedgwick

When
May 19, 7:00 PM CST to 7:01 PM CST
Where
Sedgwick County, 6.16 mi NE of Valley Center
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.900, -97.300

A roof was blown off of a metal outbuilding.

Thunderstorm Wind, Harvey

When
May 19, 7:00 PM CST to 7:10 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -97.340

There was extensive tree and structural damage in and around Newton with multiple roads blocked. Per a storm survey, the damage was caused by straight line winds, and wind gusts were estimated to be up to 90 mph. This included damage to buildings at the Newton City County Airport which only measured a wind gust to 64 mph.

Thunderstorm Wind, Harvey

When
May 19, 7:03 PM CST to 7:04 PM CST
Where
Harvey County, 1.77 mi ESE of Annelly
Measured
63 kt (72 mph) measured gust
Reported by
NWS Employee
Coordinates
37.960, -97.170

Off duty NWS employee had a personal weather station measure a 72 mph wind gust.

Thunderstorm Wind, Butler

When
May 19, 7:04 PM CST to 7:09 PM CST
Where
Butler County, Whitewater
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.970, -97.150

Whitewater Fire Department estimated wind gusts around 70 to 80 mph. A storm survey the following day indicated similar wind speeds with tree limbs snapped and damage to an outbuilding's roof and siding which was tossed into the nearby field. There was a home just to the north which had siding ripped off along with damage to a silo. This damage suggested stronger winds closer to 90 mph.

Thunderstorm Wind, Sedgwick

When
May 19, 7:06 PM CST to 7:07 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Measured wind gust at Wichita Jabara Airport.

Hail, Marion

When
May 19, 7:11 PM CST to 7:12 PM CST
Where
Marion County, 2.72 mi W of Peabody
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -97.150

Thunderstorm Wind, Sedgwick

When
May 19, 7:11 PM CST to 7:12 PM CST
Where
Sedgwick County, 1.29 mi ENE of Eastborough
Measured
65 kt (75 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.710, -97.230

Measured wind gust at 13th and Webb. This was relayed by KAKE.

Thunderstorm Wind, Butler

When
May 19, 7:13 PM CST to 7:14 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

Six to twelve-inch diameter tree limbs were reported down.

Tornado, Marion

When
May 19, 7:16 PM CST to 7:18 PM CST
Where
Marion County, 2.58 mi WNW of Burns to 1.76 mi NW of Burns
Rating
EF1
Path length
1.09 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.100, -96.920

Damage occurred to a few farm outbuildings along with trees. During the survey, swirls were observed in the brome and tree damage. There was debris collected in the trees too.

Thunderstorm Wind, Butler

When
May 19, 7:18 PM CST to 7:19 PM CST
Where
Butler County, 2.82 mi S of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.680, -97.140

Winds were estimated to be around 60 mph.

Thunderstorm Wind, Butler

When
May 19, 7:18 PM CST to 7:19 PM CST
Where
Butler County, Towanda
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -97.000

Sporadic tree limbs were down across Towanda. All limbs appeared to be less than five inches in diameter.

Thunderstorm Wind, Butler

When
May 19, 7:20 PM CST to 7:21 PM CST
Where
Butler County, 9.68 mi NE of Potwin
Measured
59 kt (68 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.060, -96.910

Thunderstorm Wind, Marion

When
May 19, 7:21 PM CST to 7:22 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Winds were estimated to be around 70 mph.

Thunderstorm Wind, Butler

When
May 19, 7:25 PM CST to 7:26 PM CST
Where
Butler County, 0.88 mi NE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -96.860

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Butler

When
May 19, 7:25 PM CST to 7:26 PM CST
Where
Butler County, 2.73 mi W of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.030

Wind gusts estimated to be around 60 mph. There was also a six inch diameter tree limb down near Augusta.

Thunderstorm Wind, Butler

When
May 19, 7:33 PM CST to 7:34 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.040, -96.640

One to two inch diameter tree limbs knocked down.

Thunderstorm Wind, Butler

When
May 19, 7:35 PM CST to 7:36 PM CST
Where
Butler County, 3.88 mi SE of El Dorado
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.780, -96.820

Measured wind gust at El Dorado Captain Jack Thomas Airport.

Thunderstorm Wind, Chase

When
May 19, 7:36 PM CST to 7:37 PM CST
Where
Chase County, 0.88 mi SE of Matfield Green
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -96.560

A cedar tree was blown over.

Thunderstorm Wind, Greenwood

When
May 19, 7:55 PM CST to 7:56 PM CST
Where
Greenwood County, 0.55 mi E of Eureka Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -96.290

Measured wind gust at Eureka Lt. William M. Milliken Airport.

Flood, Sedgwick

When
May 19, 7:57 PM CST to 10:38 PM CST
Where
Sedgwick County, 2.14 mi SE of Wichita to 2.21 mi ESE of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.680, -97.300

Street flooding reported through a social media video at the intersection of Hillside and Waterman.

Thunderstorm Wind, Greenwood

When
May 19, 8:10 PM CST to 8:11 PM CST
Where
Greenwood County, 2.28 mi ESE of Hilltop
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.040, -96.010

Wind gusts estimated to be around 60 mph.

Thunderstorm Wind, Woodson

When
May 19, 8:27 PM CST to 8:28 PM CST
Where
Woodson County, 7.25 mi NNE of Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -95.690

Wind gusts estimated to be around 60 mph.

Thunderstorm Wind, Allen

When
May 19, 8:55 PM CST to 8:56 PM CST
Where
Allen County, 0.69 mi S of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -95.430

Trees limbs around four inches in diameter were downed in Humboldt.

Hail, Harvey

When
May 19, 9:18 PM CST to 9:19 PM CST
Where
Harvey County, 0.88 mi NE of North Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -97.340

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181788, 1181727, 1181730, 1181731, 1181732, 1181787, 1181733, 1181734, 1181736, 1181737, 1181738, 1181739, 1181740, 1181741, 1187442, 1187443, 1181742, 1181743, 1181744, 1181745, 1187445, 1188671, 1181747, 1181748, 1181749, 1186980, 1181750, 1181751, 1181752, 1181753, 1181754, 1181755, 1181757, 1186993, 1188940, 1181758, 1181759, 1181760, 1181761, 1181762, and more.